In 2012, the Food and Drug administration (FDA) issued a drug safety communication that focuses on proton pump inhibitor risks, linking Clostridium difficile with exposure to acid reflux and heartburn drugs. A recent study has expanded on that link.

New research shows that medications like Prilosec, Prevacid, and Nexium may increase the likelihood of developing another dangerous gut infection: Campylobacter bacteria.

What are proton pump inhibitors?

Proton pump inhibitors (PPIs) are over-the-counter medications used to treat gastroesophageal reflux disease (GERD) and symptoms of heartburn. PPIs, which are used by an estimated 15 million Americans, work by suppressing the biological pump that produces stomach acid for digesting food. 

Long-term PPI risks also include chronic kidney disease, magnesium deficiency, dementia, bone loss, and heart attacks.

Data Takeaways 

A new PPI study published in the British Journal of Clinical Pharmacology found an association between H2 receptor blockers and an increased risk of the bacterial infections C. difficile (C. diff) and Campylobacter bacteria. Those medications include Zantac, Pepcid, and Tagamet.

The researchers measured data from a population of nearly 565,000 Scottish adults recorded between 1999 and 2013. Approximately 188,000 patients had prescriptions for PPIs or H2 receptor blockers.

Data illustrates that people who used the drugs were four times more likely to suffer from a Campylobacter infection, while being 70 percent more likely to be diagnosed with C. diff outside of a hospital, and 42 percent more likely to develop an infection while hospitalized.

The research shows that PPIs alter stomach acid production, which would more easily invite gastrointestinal infections. Because stomach acids are linked to the regulation of gut bacteria, altered production may ultimately affect overall health in sensitive individuals.

Intestinal Infections

In 2011, the FDA published a safety announcement that linked the use of PPIs to C. diff. After analyzing observational data in 26 publications, the FDA found that 23 studies illustrated a higher risk of C. difficile infection when patients have been exposed to PPIs. 

The FDA concluded that most studies found the risk 1.4 to 2.75 times higher among patients taking PPI medications.

According to the announcement, “A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve”.

According to the Center for Disease Control and Prevention (CDC), C. diff caused an estimated 500,000 U.S. infections in 2011, and 29,000 people died within 30 days. C. diff often affects people taking antibiotics. 

Campylobacter, however, is a foodborne illness most commonly caused by ingesting undercooked meats. The bacteria lives in the intestinal tract of poultry and cattle, spreading to humans who consume the infected food. 

The CDC estimates that Campylobacter infects over 1.3 million Americans each year. The bacteria is especially dangerous for individuals with weakened immune systems, such as the elderly. When Campylobacter spreads to the bloodstream, it can be life-threatening.

Some patients with gut illnesses may develop more serious intestinal conditions. In addition to common side effects, stomach infections can cause complications that may be fatal. Side effects linked to gut infections include, but are not limited to:

  • Abdominal pain
  • Diarrhea
  • Watery stool
  • Cramping
  • Fever

Surgical director Dr. F. Paul Buckley from the Acid Reflux Center at the Scott & White Clinic in Round Rock, Texas is one of many doctors to assert that many people taking PPIs don’t actually need them, which may create an unnecessary patient risk. Millions of people take heartburn medications after each meal.

Despite the research linking long-term use to a number of PPI risks, the medications are often overprescribed. 

Have you used heartburn drugs? Learn more about the side effects linked to Nexium and other proton pump inhibitors.